Thursday, November 3, 2011

Fentanyl

A young man with no past medical history comes in after a motor vehicle accident. His primary and secondary trauma evaluations show a couple fractured bones and some ecchymoses. There are no other injuries. Both the resident and the attending each write for 100mcg fentanyl IV push for pain, and the nurse ends up giving 200mcg all at once. Suddenly, the patient has trouble breathing. He's awake and alert, so it doesn't appear to be respiratory depression from opiates; instead it seems that his tidal volumes have significantly decreased.

Challenge: How does the patient's chest wall feel and why?

Image shown under Fair Use, from usfca.edu.

1 comment:

Craig Chen said...

Fentanyl

This is chest wall rigidity, which is an adverse side effect from some opiates including fentanyl and its analogues (sufentanil, alfentanil, remifentanil) when given in high doses IV.

Source: UpToDate.